Coroner critical of care of SA man

Tim Dornin

A combination of circumstances, errors and omissions contributed to the death of a man in an Adelaide hospital from fentanyl and oxycodone toxicity, a coroner has found.

Stephen Robert Atkins died in the Flinders Medical Centre in 2015 after being admitted with pain associated with a nerve condition called Horner's syndrome.

He was found unresponsive in his room three days later, with deputy state coroner Jayne Basheer critical of the combination of drugs the 53-year-old received and the monitoring of his condition by hospital staff.

"Initial tests concluded that his condition was not life-threatening," she said in her findings on Wednesday.

"Yet three days later he had died in a public hospital where, in the circumstances, any reasonable person would have expected him to have been safe."

Ms Basheer said Mr Atkins was not properly monitored and nursing staff did not have enough experience in caring for a patient on such a high level of opioids.

The coroner found that the two medications would not necessarily have posed a risk if taken alone, but once combined the risk was "quite high".

Some doses were also given too close together.

Ms Basheer was also scathing of the failure of nurses to properly record Mr Atkins' vital signs, something she described as a "basic task" that only required "diligence and accuracy".

She said nursing staff further failed to escalate care for the patient according to hospital protocols.

"These failures removed real opportunities for interventions, any one of which could have potentially have changed the ultimate outcome for Mr Atkins and his family," the coroner said.